Anabolic steroid abuse causing recurrent hepatic adenomas and hemorrhage

World J Gastroenterol. 2008 Jul 28;14(28):4573-5. doi: 10.3748/wjg.14.4573.

Abstract

Anabolic steroid abuse is common among athletes and is associated with a number of medical complications. We describe a case of a 27-year-old male bodybuilder with multiple hepatic adenomas induced by anabolic steroids. He initially presented with tumor hemorrhage and was treated with left lateral hepatic segmentectomy. Regression of the remaining tumors was observed with cessation of steroid use. However, 3 years and a half after his initial hepatic segmentectomy, he presented with recurrent tumor enlargement and intraperitoneal hemorrhage in the setting of steroid abuse relapse. Given his limited hepatic reserve, he was conservatively managed with embolization of the right accessory hepatic artery. This is the first reported case of hepatic adenoma re-growth with recidivistic steroid abuse, complicated by life-threatening hemorrhage. While athletes and bodybuilders are often aware of the legal and social ramifications of steroid abuse, they should continue to be counseled about its serious medical risks.

Publication types

  • Case Reports

MeSH terms

  • Adenoma / chemically induced*
  • Adenoma / complications
  • Adenoma / diagnosis
  • Adenoma / surgery
  • Adult
  • Anabolic Agents / adverse effects*
  • Hemorrhage / diagnosis
  • Hemorrhage / etiology
  • Humans
  • Liver Neoplasms / chemically induced*
  • Liver Neoplasms / complications
  • Liver Neoplasms / diagnosis
  • Liver Neoplasms / surgery
  • Male
  • Neoplasm Recurrence, Local / chemically induced
  • Neoplasm Recurrence, Local / complications
  • Neoplasm Recurrence, Local / diagnosis
  • Neoplasm Recurrence, Local / surgery
  • Steroids / adverse effects*
  • Substance-Related Disorders / complications*

Substances

  • Anabolic Agents
  • Steroids